Tennessee, 2009

Damaging Wind in Tennessee, June 3, 2009

June 3, 2009 · NWS MEG · 1 event in 1 county or zone

A cold front pushed into the Mid-South during the late afternoon into the evening hours of June 3rd, 2009. Some of the thunderstorms became severe and produced damaging winds, large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into the Mid-South during the late afternoon into the evening hours of June 3rd, 2009. Some of the thunderstorms became severe and produced damaging winds, large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 3, 11:19 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 3, 11:19 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1219 PM CDT WED JUN 3 2009

.PREV DISCUSSION... /ISSUED 1025 AM CDT WED JUN 3 2009/

ONGOING CONVECTION APPROACHING THE MS RIVER MAINLY AFFECTING E AR
AND SRN MO BOOTHEEL. EXPECT THUNDERSTORMS TO MOVE INTO W TN OVER
THE NEXT HOUR OR SO. OF NOTE IS THE MCV OVER WESTERN ARKANSAS FROM
EARLIER MORNING CONVECTION. EXPECT THIS TO TRANSLATE ACROSS AR
THROUGH EARLY AFTERNOON INTERACTING WITH THE COLD FRONT TO PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS THE
NORTHERN THIRD OF THE FORECAST AREA...BEGINNING FIRST OVER NE AR.

TEMPERATURES ARE RUNNING A FEW DEGREES COOLER ACROSS N MS AND NE
AR AND PARTS OF W TN DUE TO MORE CLOUD COVER. HAVE ADJUSTED MAX
TEMPERATURES TO UPPER 80S ACROSS N MS WHERE BKN CU FIELD WILL OR
HAS ALREADY DEVELOPED.

AC

&&

.PREV DISCUSSION... /ISSUED 351 AM CDT WED JUN 3 2009/

A WARM AND HUMID AIRMASS WILL REMAIN OVER THE MID SOUTH TODAY AS A
MID LEVEL SHORTWAVE AND ASSOCIATED COLD FRONT MOVE INTO THE AREA.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
LATER TODAY IN ADVANCE OF THE FRONT AS THE ATMOSPHERE FURTHER
DESTABLIZES. SURFACE BASED CAPES SHOULD RANGE FROM 1500-2500J/KG
AND LI/S BETWEEN -4C AND -6C THIS AFTERNOON DURING PEAK HEATING.
ALTHOUGH MID LEVEL LAPSE RATES SHOULD REMAIN RATHER POOR...THE
MODERATE THERMODYNAMIC INSTABILITY COMBINED WITH LIFT ALONG THE
FRONT AND WITH THE SHORTWAVE SHOULD BE SUFFICIENT TO ALLOW FOR A
FEW STORMS TO BECOME SEVERE. THE PRIMARY STORM MODE SHOULD REMAIN
MULTICELLULAR AND PULSE IN NATURE AS DEEP LAYER SHEAR REMAINS
MODEST (LESS THEN 30KTS). THE PRIMARY SEVERE WEATHER THREATS WILL
BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL. PLAN TO INCLUDE ALL
AREAS IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. A FEW STORMS MAY
ALSO PRODUCE PERIODS OF HEAVY RAINFALL AND ISOLATED FLASH
FLOODING.

THE FRONT WILL SLOWLY MOVE THROUGH THE AREA THROUGH THURSDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
MUCH OF THE REGION. THERE WILL LIKELY REMAIN SUFFICIENT
INSTABILITY ACROSS PORTIONS OF NORTHEAST MISSISSIPPI IN ADVANCE OF
THE FRONT FOR A CONTINUING POTENTIAL FOR A FEW STRONG STORMS. WILL
CONTINUE TO MENTION IN LATEST HWO. THE FRONT WILL MOVE OFF TO THE
SOUTHEAST BY THURSDAY NIGHT WITH PRECIPITATION COMING TO AN END.

HIGH PRESSURE ALONG WITH MID AND UPPER RIDGING ALOFT WILL BUILD
OVER THE MID SOUTH ON FRIDAY AND PERSIST THROUGH THE WEEKEND.
SLIGHTLY COOLER TEMPERATURES ON FRIDAY WILL QUICKLY WARM BACK TO
ABOVE AVERAGE BOTH SATURDAY AND SUNDAY. LOW LEVEL WINDS WILL
RETURN FROM THE SOUTH OVER THE WEEKEND WITH INCREASING LOW LEVEL
HUMIDITY AS WELL. DRY WEATHER WILL ALSO PERSIST INTO NEXT MONDAY.

THE UPPER RIDGE WILL EVENTUALLY BREAK DOWN BY EARLY NEXT WEEK AS A
SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. THIS
WILL ALSO ALLOW A FRONTAL BOUNDARY TO DROP SOUTH AND STALL ACROSS
THE AREA THROUGH MUCH OF NEXT WEEK. THIS SHOULD ALLOW FOR
INCREASING AND PERSISTENT CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH MUCH OF THE EXTENDED FORECAST PERIOD. TEMPERATURES WILL BE
SLIGHTLY COOLER WITH ADDITIONAL CLOUD COVER AND RAIN CHANCES...BUT
HUMIDITY LEVELS SHOULD REMAIN HIGH WITH A MOIST AND UNSTABLE
ATMOSPHERE REMAINING IN PLACE OVER THE MID SOUTH.

JLH

&&

.AVIATION...

18Z TAF SET

BKN LINE OF TSRA WILL CONTINUE TO PUSH EAST...MAY IMPACT KMKL OVER
NEXT 1-2 HOURS. HAVE THROWN IN AN ADDITIONAL TEMPO GROUP.
OTHERWISE...ADDITIONAL DEVELOPMENT WILL OCCUR AFTER 19-20Z AHEAD OF COLD
FRONT. ACTIVITY WILL CONTINUE INTO EVENING AND OVERNIGHT HOURS.
HARD TO PINPOINT EXACT TIMING THUS HAVE PICKED OUT BEST 4 HOURS
FOR A TEMPO GROUP AND HAVE LEFT VCTS AT OTHER TIMES. VFR
CONDITIONS WILL CONTINUE THROUGH 6Z UNLESS THUNDERSTORM MOVES OVER
A TAF SITE. LOW CIGS (800-1500FT) AND POSSIBLY SOME FOG(3-5SM BR) WILL
DEVELOP OR MOVE INTO THE CWA AFTER 6Z. CIGS AND VSBYS WILL
GRADUALLY LIFT BY 15-16Z. HOWEVER MVFR CIGS WILL LKLY PREVAIL
THROUGH END OF TAF SET. S-SW WINDS WILL TURN AROUND TO THE N AND
EVENTUALLY TO THE NE BEHIND FRONT. SPDS WILL GENERALLY BE 5-7 KTS
THROUGH 12Z...INCREASING TO 8-10 KTS BY END OF TAF SET.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  87  65  74  60 /  60  80  60  10
MKL  86  64  73  58 /  60  80  70  20
JBR  84  63  74  57 /  80  80  40  10
TUP  87  68  80  61 /  30  60  80  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 3, 3:56 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
456 AM CDT WED JUN 3 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
456 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MID SOUTH
TODAY AS A COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE MOVE
ACROSS THE AREA AND INTERACTS WITH A MODERATELY UNSTABLE AIRMASS IN
PLACE. THE GREATEST SEVERE WEATHER RISK WILL BE DAMAGING
WINDS...ALTHOUGH SOME LARGE HAIL IS POSSIBLE AS WELL. THE MOST
PROBABLE TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE
POSSIBLE OVER PORTIONS OF NORTHEAST MISSISSIPPI ON THURSDAY.

OTHERWISE THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER WILL BE
LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING IN SUPPORT
OF SEVERE WEATHER OPERATIONS.

JLH

In the hours before

Special weather statement, Jun 3, 10:26 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1126 AM CDT WED JUN 3 2009

TNZ048>051-031700-
CROCKETT TN-LAUDERDALE TN-HAYWOOD TN-TIPTON TN-
1126 AM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EXTREME WEST CENTRAL CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES SOUTH OF RIPLEY AT 1127 AM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CROCKETT...HAYWOOD...LAUDERDALE AND TIPTON COUNTIES...
INCLUDING LOCATIONS NEAR RIPLEY...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 3, 11:13 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1213 PM CDT WED JUN 3 2009

TNZ020-050>052-031745-
CROCKETT TN-GIBSON TN-HAYWOOD TN-MADISON TN-
1213 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTH CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  NORTHWESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3
MILES NORTH OF BELLE EAGLE AT 1213 PM CDT...MOVING NORTHEAST AT 25
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CROCKETT...GIBSON...HAYWOOD AND MADISON COUNTIES...
INCLUDING LOCATIONS NEAR HUMBOLDT...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jun 3, 12:03 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
103 PM CDT WED JUN 3 2009

MSZ002-031830-
MARSHALL MS-
103 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER RED BANKS AT 103 PM CDT...MOVING EAST AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MARSHALL COUNTY...INCLUDING LOCATIONS NEAR HOLLY SPRINGS...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 3, 12:20 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
120 PM CDT WED JUN 3 2009

TNZ003-020-021-031845-
CARROLL TN-GIBSON TN-WEAKLEY TN-
120 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3
MILES WEST OF MILAN AT 120 PM CDT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CARROLL...GIBSON AND WEAKLEY COUNTIES...INCLUDING LOCATIONS
NEAR MCKENZIE AND MILAN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 3, 12:28 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
128 PM CDT WED JUN 3 2009

MSZ002-003-TNZ089-090-031900-
BENTON MS-MARSHALL MS-FAYETTE TN-HARDEMAN TN-
128 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3
MILES SOUTHEAST OF SLAYDEN AT 129 PM CDT...MOVING NORTHEAST AT 30
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN BENTON...FAYETTE...HARDEMAN AND MARSHALL COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 3, 12:47 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
147 PM CDT WED JUN 3 2009

TNZ020-021-052-054-031915-
CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN-
147 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  EXTREME SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 7
MILES WEST OF BLUE GOOSE AT 147 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CARROLL...GIBSON...HENDERSON AND MADISON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 116 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 3, 12:48 PM CST to 12:53 PM CST
Where
Madison County, 1.71 mi SSW of Spring Creek to 2.71 mi ESE of Spring Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.746, -88.689

Straight line winds blew multiple trees down on Highway 70 near Spring Creek. Trees were also knocked down on Highway 152 between Spring Creek and Interstate 40. Trees were also blown down on Doak Mason Road and one tree was knocked down on Highway 412 East.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177239.